Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 19, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 10, 2017, 7:26 PM PST for Santa Cruz County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2017, 7:26 PM PST (03:26 UTC)
- Expired
- Jan 10, 2017, 10:15 PM PST
- In force
- 3 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 19 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 3.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
357 WGUS56 KMTR 110326 FFWMTR CAC087-110615- /O.NEW.KMTR.FF.W.0019.170111T0326Z-170111T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Francisco CA 726 PM PST TUE JAN 10 2017 The National Weather Service in The San Francisco Bay Area has issued a * Flash Flood Warning for... Central Santa Cruz County in northern California... * Until 1015 PM PST * At 720 PM PST, Doppler radar indicated heavy rain moving into the Santa Cruz Mountains. Rain rates in excess of one-half inch per hour are expected through about 9:00 pm. Heavy rain on top of already saturated soil will result in flash flooding. At 7:15 pm the San Lorenzo River at Big Trees was within one foot of flood stage and rising rapidly. The San Lorenzo River in the area of Felton Grove and Paradise Park is expected to flood given additional forecast rainfall. * Some locations that will experience flooding include... Felton Grove and Paradise Park communities as well as surrounding areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3709 12206 3701 12202 3699 12208 3708 12210 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 4:13 PM PST, 3 hours 13 minutes earlier.
Area forecast discussion, Jan 10, 4:13 PM PST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
413 PM PST Tue Jan 10 2017
.SYNOPSIS...A Pacific storm system will move through the area
through the remainder of the day, bringing strong winds, heavy
rain, mudslides, and flooding. Post frontal rain showers will
persist overnight and into Wednesday morning. A different weaker
storm system will bring further rainfall late tomorrow into
Thursday. Drier conditions return this weekend and persist into
early next week.
&&
.DISCUSSION...as of 3:00 PM PST Tuesday... Satellite imagery
depicts an active weather pattern along the Pacific coastline
this afternoon. A vigorous storm system is moving through the
forecast area and impacting the regional weather, bringing heavy
rains, strong southerly winds, flooding, downed trees, and
mud/rock slides. KMUX radar indicated lighter warm sector
precipitation moving across the region through the early morning
hours, however, heavier precip associated with the cold front has
since moved into the area. A variety of flood products have been
issued to convey the threat posed by larger rivers, smaller
streams, and inundated urban areas. This includes flooding on the
Russian River, Napa River, Corte Madera Creek, Sonoma Creek, Mark
West Creek, Los Gatos Creek, the Salsipeudes Creek, and many
others. Additionally, due to the combination of storm surge,
astronomical high tide, and excessive rainfall, coastal areas are
also experiencing flooding along shorelines.
So far, the highest precipitation accumulations have come in the
North Bay, with 5.36" near Venado, over 4" at Kentfield,
Guerneville, Lafayette, and Monte Rio, and over 3" near Mount
Saint Helena, Gualala, Healdsburg, Yountville, and Mt Tamalpais
Middle Peak. More precipitation is expected this evening and into
tomorrow morning with this system. The strongest winds were at the
Los Gatos RAWS (South 57mph), Atlas Peak (Southwest 56mph), East
of Gualala (South 55 mph), Spring Valley RAWS (South 51mph), and
KSFO (Southwest 49mph). Additional strong wind gusts can be
expected for later this afternoon and evening.
The focus of this storm system has shifted southwards towards the
Bay Area as a result of an encroaching cold front that is residing
off the NorCal coast. This system is tapping into a subtropical
moisture plume with precipitable water values of 180-220% of
normal, 0.9-1.2" TPW. As the cold front pushes southward and make
landfall, expect to see the strongest winds and the highest rain
rates of day. This storm system comes just 48 hours after the last
system which brought extensive flooding to the area, so wet
antecedent conditions will contribute to additional flooding
potential, as well as mud/rock slides, with any additional
precipitation accumulations.
Locally higher rainfall totals will also be possible as a result
of embedded convection within the widespread rainfall. This will
result in much more intense rainfall for the effected areas, and
likely contribute to localized flash flooding, especially for
those areas which have already succumbed to the rising waters.
In addition to the rain, strong southerly winds will accompany
the heaviest rain. These winds will be generally weaker than the
previous system, however, given the saturated soils and disruption
caused by the previous storm, expect numerous downed trees across
the entire forecast area. These downed trees can be a hazard in
themselves when they fall on houses/cars, block roadways, fall
into and knock over power lines-- causing fires and cutting
power.
Rainfall will then taper off in the post cold frontal environment
as skies begin to clear, winds back off, and temperatures drop.
Showers and thunderstorms are then expected to develop along the
dry boundary that has developed along the warm front of a
downstream low and the cold air mass of the current low. These
rain showers and thunderstorms will then push inland bringing a
secondary pulse of rainfall to the area. Rainfall amounts will be
discontinuous as a result of the convective nature of the rain,
with some localized areas receiving more than other relatively dry
locations. These rain showers are expected to linger through the
overnight hours and through Wednesday morning as the upper trough
descends into the area.
A different, weaker storm system will descend into the area tomorrow
night into early to mid day Thursday. Additional accumulations of
1/2 to 1" will be possible, with locally higher amounts over
higher terrain. Snow levels will drop in the wake of today's
system in time for the tomorrow system, which will allow a dusting
of snow over the highest elevations. The highest peaks in Big Sur
area could even pick up a few inches of snow. The system will
exit the area to the south on Friday. Drier weather is then
anticipated by the weekend as weak ridging develops aloft from the
northwest. That said, the 384-hour GFS does show a return for
rather wet weather by mid week next week. Stay tuned!
&&
.AVIATION...As of 4:00 PM PST Tuesday...Widespread showers will
bring MVFR cigs to all terminals through the period. Periods of
heavy rain will bring low vsbys of 2-4 miles. Elevated CAPE
values will warrant a slight chance of thunderstorms this
afternoon. Best chances remain inland so will not mention in the
tafs. Strong winds will prevail through this evening. Sustained
southerly winds of 15 to 25 kt with gust to 30 kt expected.
Stronger winds are expected over SFO and OAK.
Vicinity of KSFO....MVFR cigs through tonight. Moderate rain
through 05Z. Southerly winds of 25-30 kt with gusts to 35-40 kt
through late tonight.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...MVFR cigs through tonight. Moderate rain
through 06Z. Southerly winds of 15-20 kt with gusts to 30 kt
through late tonight.
&&
.MARINE...as of 03:58 PM PST Tuesday...A 995 mb low off the far
Northern California coast is moving northeast. Winds will decrease
tonight and Wednesday but may become moderate Wednesday night as
another low moves into the area from the west.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...Flash Flood Watch...CAZ505>507-509-512-513-517-529-530
Coastal Flood Advisory...CAZ006-505-506-508-509-530
Wind Advisory...CAZ006-505-506-508-509-529-530
High Wind Warning...CAZ507-511-512-517
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...SF Bay from 9 PM
SCA...Pt Arena to Pt Reyes 0-10 nm from 9 PM
SCA...Pt Reyes to Pigeon Pt 0-10 nm from 9 PM
SCA...Pt Arena to Pigeon Pt 10-60 nm from 9 PM
GLW...SF Bay until 9 PM
GLW...Mry Bay until 9 PM
GLW...Pt Arena to Pt Reyes 0-10 nm until 9 PM
GLW...Pt Reyes to Pigeon Pt 0-10 nm until 9 PM
GLW...Pt Arena to Pigeon Pt 10-60 nm until 9 PM
SCA...Rough Bar Advisory for SF Bar until 9 PM
SCA...Mry Bay from 9 PM
&&
PUBLIC FORECAST: DRP
AVIATION: CW
MARINE: W Pi
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaHazardous weather outlook, Jan 10, 4:30 AM PST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 430 AM PST TUE JAN 10 2017 CAZ006-505>513-516>518-528>530-111230- SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 430 AM PST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY BAY REGION. .DAY ONE...TODAY AND TONIGHT RAIN AND GUSTY SOUTHERLY WINDS WILL GO THROUGH OUR REGION TODAY. FLOODING IS POSSIBLE. A HIGH WIND WARNING, WIND ADVISORY, FLASH FLOOD WATCH, AND COASTAL FLOOD ADVISORY ARE ALL IN EFFECT FOR OUR REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS ARE FORECAST FOR WEDNESDAY INTO THURSDAY. DRIER WEATHER IS LIKELY FRIDAY THROUGH MONDAY.
In the hours before
Local storm report, Jan 10, 1:47 PM PST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
147 PM PST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM DEBRIS FLOW GUERNEVILLE 38.51N 122.98W
01/10/2017 SONOMA CA PUBLIC
DEBRIS FLOW ROSA AVE.
0120 PM FLASH FLOOD GUERNEVILLE 38.51N 122.98W
01/10/2017 SONOMA CA PUBLIC
FLOODING EAST OF 5TH. FIFE CREEK OVERFLOWING.
0126 PM FLASH FLOOD ROHNERT PARK 38.35N 122.70W
01/10/2017 SONOMA CA LAW ENFORCEMENT
ROADWAY FLOODING
0128 PM FLASH FLOOD SAN FRANCISCO 37.77N 122.42W
01/10/2017 SAN FRANCISCO CA LAW ENFORCEMENT
ROADWAY FLOODING OF HWY 280 AND 101
0140 PM FLASH FLOOD SANTA ROSA 38.45N 122.70W
01/10/2017 SONOMA CA LAW ENFORCEMENT
ROADWAY FLOODING ALONG SR12 AT LLANO
&&
STANDERSLocal storm report, Jan 10, 7:13 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
713 PM PST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD ELKHORN 36.81N 121.72W
01/10/2017 MONTEREY CA LAW ENFORCEMENT
3 INCHES OF WATER IN ROADWAY ELKHORN RD/STRAWBERRY CYN
0230 PM FLOOD 4 NW CUPERTINO 37.36N 122.09W
01/10/2017 SANTA CLARA CA TRAINED SPOTTER
HEAVY RAIN .25 TO .49 INCHES PER HOUR. STREETS STARTING
TO FLOOD
0231 PM FLOOD OAKLAND 37.77N 122.22W
01/10/2017 ALAMEDA CA LAW ENFORCEMENT
STANDING WATER ON ON RAMP TO SOUTHBOUND 880 AT 7TH STREET
0231 PM FLOOD 3 E CORTE MADERA 37.92N 122.45W
01/10/2017 PZZ530 CA LAW ENFORCEMENT
NORTH BOUND HIGHWAY 101 ON PARADISE OFF RAMP CLOSED DUE
TO FLOODING
0302 PM DEBRIS FLOW 1 W GRATON 38.44N 122.88W
01/10/2017 SONOMA CA LAW ENFORCEMENT
MUD SLIDE AND ROCKS BLOCKING PART OF GREENHILL RD
0513 PM FLOOD 3 N NAPA 38.34N 122.30W
01/10/2017 NAPA CA LAW ENFORCEMENT
BIG RANCH RD COMPLETELY UNDER WATER AT SALVADOR AVE
0513 PM FLOOD 4 N NAPA 38.36N 122.30W
01/10/2017 NAPA CA LAW ENFORCEMENT
SILVERADO TRAIL FOODING AT TRANCAS ST
0545 PM NON-TSTM WND GST 1 NW WINDSOR 38.56N 122.82W
01/10/2017 E0.00 MPH SONOMA CA TRAINED SPOTTER
SOUTHERY WIND 20 TO 30MPH WITH GUST TO 47MPH
0552 PM FLOOD 5 SSE GILROY 36.94N 121.54W
01/10/2017 SANTA CLARA CA LAW ENFORCEMENT
BOLSA RD FLOODED NEAR BLOOMFIELD
0645 PM FLOOD 4 NNW SANTA ROSA 38.50N 122.73W
01/10/2017 SONOMA CA LAW ENFORCEMENT
ENTIRE ROADWAY FLOODED AT INTERSECTION OF BARNES RD AND
HOPPER AVE
0657 PM HEAVY RAIN 5 NE CONCORD 38.01N 121.93W
01/10/2017 M0.00 INCH CONTRA COSTA CA TRAINED SPOTTER
VERY HEAVY RAINFALL. RATES MEASURE 1 INCH PER HOUR ON
DAVIS INSTRUMENT
0657 PM FLOOD 8 NNW HEALDSBURG 38.73N 122.92W
01/10/2017 SONOMA CA LAW ENFORCEMENT
FLOODING AT ALEXANDER VALLEY BRIDGE...HWY 128
&&
BBENJAMIThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 4:26 PM PST | Areal Flood Warning | MTR | Sonoma | 24 hr |
| Jan 10, 5:46 PM PST | Areal Flood Advisory | MTR | City and County of San Francisco, San Mateo | 4 hr |
| Jan 10, 6:18 PM PST | Areal Flood Warning | MTR | Sonoma | 12 hr |
| Jan 10, 6:41 PM PST | Areal Flood Warning | MTR | Santa Clara | 15 hr |
| Jan 10, 7:59 PM PST | Areal Flood Warning | MTR | Napa | 12 hr |
| Jan 10, 8:01 PM PST | Flash Flood Warning | MTR | Alameda | 10 hr |
| Jan 10, 8:28 PM PST | Areal Flood Warning | MTR | Marin | 12 hr |
| Jan 10, 8:43 PM PST | Special Weather Statement | MTR | Santa Cruz | 47 min |
| Jan 10, 8:45 PM PST | Special Marine Warning | MTR | 30 min | |
| Jan 10, 9:03 PM PST | Gale Warning | MTR | 5 hr | |
| Jan 10, 9:03 PM PST | Small Craft Advisory for Rough Bar | MTR | 36 hr | |
| Jan 10, 9:03 PM PST | Small Craft Advisory | MTR | 5 hr | |
| Jan 10, 9:14 PM PST | Flash Flood Warning | MTR | Monterey | 9 hr |
| Jan 10, 9:20 PM PST | Special Marine Warning | MTR | 40 min | |
| Jan 10, 10:07 PM PST | Areal Flood Advisory | MTR | Santa Clara | 5 hr |
| Jan 10, 10:53 PM PST | Flash Flood Warning | MTR | Santa Cruz | 6 hr |
| Jan 10, 11:07 PM PST | Areal Flood Advisory | MTR | City and County of San Francisco, San Mateo | 113 min |
| Jan 10, 11:43 PM PST | Special Marine Warning | MTR | 32 min | |
| Jan 10, 11:50 PM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa | 115 min |
| Jan 11, 12:27 AM PST | Areal Flood Advisory | MTR | San Mateo | 4 hr |
| Jan 11, 12:45 AM PST | River Flood Warning | MTR | Monterey | 15 hr |
| Jan 11, 6:03 AM PST | Flash Flood Warning | MTR | Monterey | 3 hr |
| Jan 11, 7:43 AM PST | Areal Flood Warning | MTR | San Benito, Santa Clara | 12 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.